Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2023, 1:19 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2023, 1:19 PM MDT (19:19 UTC)
- Expired
- Jun 22, 2023, 2:00 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 112 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:29 PM MDT | HAIL 0 | 13 Ese Arlington, WY | Webcams along Interstate 80 near Strouss Hill shows hail accumulating on the Interstate. Motorists pulled over on the side of the Highway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:14 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WUUS55 KCYS 221919
SVRCYS
WYC001-007-222000-
/O.NEW.KCYS.SV.W.0101.230622T1919Z-230622T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
119 PM MDT Thu Jun 22 2023
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Carbon County in south central Wyoming...
West central Albany County in southeastern Wyoming...
* Until 200 PM MDT.
* At 119 PM MDT, a severe thunderstorm was located 7 miles east of
Deep Creek Campground, or 30 miles northwest of Laramie, moving
northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Carbon and west central Albany Counties.
This includes Interstate 80 in Wyoming between mile markers 276 and
289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4139 10615 4149 10623 4171 10602 4150 10577
TIME...MOT...LOC 1919Z 234DEG 17KT 4148 10612
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trudel2 follow-up statements
727
WWUS55 KCYS 221937
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
137 PM MDT Thu Jun 22 2023
WYC007-221947-
/O.CAN.KCYS.SV.W.0101.000000T0000Z-230622T2000Z/
Carbon WY-
137 PM MDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARBON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4142 10606 4166 10607 4171 10602 4150 10577
TIME...MOT...LOC 1937Z 234DEG 17KT 4153 10603
$$
WYC001-222000-
/O.CON.KCYS.SV.W.0101.000000T0000Z-230622T2000Z/
Albany WY-
137 PM MDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL ALBANY COUNTY...
At 137 PM MDT, a severe thunderstorm was located 10 miles southeast
of Arlington, or 27 miles northwest of Laramie, moving northeast at
20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Albany County.
This includes Interstate 80 in Wyoming between mile markers 282 and
289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 10606 4166 10607 4171 10602 4150 10577
TIME...MOT...LOC 1937Z 234DEG 17KT 4153 10603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Trudel452
WWUS55 KCYS 221954
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
154 PM MDT Thu Jun 22 2023
WYC001-222003-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-230622T2000Z/
Albany WY-
154 PM MDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALBANY COUNTY WILL
EXPIRE AT 200 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 40 MPH are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4142 10606 4166 10607 4171 10602 4150 10577
TIME...MOT...LOC 1953Z 234DEG 17KT 4158 10595
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:25 PM MDT, 54 minutes earlier.
Area forecast discussion, Jun 22, 12:25 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1225 PM MDT Thu Jun 22 2023
.SHORT TERM...(This afternoon through Friday night)
Issued at 1210 AM MDT Thu Jun 22 2023
Included a portion of this morning's discussion with convection
initiation imminent across the region once again early this
afternoon. Severe Thunderstorm Watch will be issued over the next
hour and will include most of the same counties/cities as
yesterday with most of southeast Wyoming outside of Carbon County
affected and most of the western Nebraska Panhandle this afternoon
and into this evening. Although activity maybe a bit more
isolated today compared to yesterday, once the 700mb to 800mb
temperature inversion dissipates this afternoon, thunderstorms
will become stronger and push east and northeast through this
evening. Large hail up to tennis ball size will be the primary
concern. Although, noting some low level (0-2 km) helicity in the
boundary layer as well with EHI around 2 to 4 from Albany county
eastward towards the central and northern Nebraska Panhandle.
Therefore, can not rule out one or two tornadoes with solid 0-3km
CAPE values and decent surface moisture, although not quite as
good as yesterday. Severe Thunderstorm Watch will be in effect
until 9 PM this evening, but the western Nebraska Panhandle will
see activity not starting until around 6 or 7 PM late this
afternoon.
More of the same for Friday with a greater risk for severe weather
across the plains. SPC issued an Enhanced Risk for locations east
of the I-25 corridor Friday afternoon and evening. With better
shear, impressive ML and MUCAPE, along with a potent upper level
trough moving through the area, Friday may be the busiest day of
the week with all modes of severe weather expected, including
tornadoes. Thankfully, flash flooding will start to become less
of a concern as thunderstorms are expected to move relatively fast
across the area. Will still have to watch training thunderstorms
which may result in some flooding concerns.
Previous Short Term Discussion...
issued at 245 AM MDT Thu Jun 22 2023
Dilemma today will deal with timing of convection. Still seeing
that mid level (700mb) capping inversion through 21Z or so before
it breaks. HRRR and RAP simulated radar are in disagreement with
convective initiation. HRRR shows the storms beginning west of the
Laramie Range in Albany County roughly 19-20Z. RAP shows
convection beginning more east across the southeast Wyoming plains
from Cheyenne to Lusk...into the northern Panhandle after
18Z. Don't think the severe storms will get going though until the
mid level cap breaks...so storms may develop earlier...but not be
severe until after 21Z. Storms will be severe with MUCAPE around
1500 to 1800J/KG across southeast Wyoming. 0-6km shear quite high
with 40-50kts advertised on GFS soundings. Especially in Albany
County where the HRRR is advertising the convection to start.
Both the HRRR and RAP are concentrating the convection in the
Platte/Goshen/Niobrara County area towards 00Z before it moves out
into the northern Panhandle after 00Z. Better instability though
will be down along the I-80 corridor however...so we will have to
wait and see how this convection eventually develops.
Better chances for severe storms still looks to be Friday when an
approaching upper low begins to force the surface front north and
east. GFS soundings showing much better MUCAPE around
2500-3000J/KG out in the Panhandle and around 2000-2500J/KG over
southeast Wyoming.
All modes of severe convective weather is possible today and
Friday including a few tornadoes. Better chances Friday we believe
with the better instability. SPC has Slight Risk areas outlined
for both today and Friday for portions of the CWA.
.LONG TERM...(Saturday through Wednesday)
Issued at 1137 AM MDT Thu Jun 22 2023
Overall, no major changes to this forecast package, with possible
high winds expected Saturday and continued unsettled weather early
next week.
Both the GFS and the Euro are in good agreement with mid to upper
level low ejecting eastward across northern Wyoming through
Saturday. Minor disturbance on the southern most flank of the cell
is expected to dig across the region, kicking up wind speeds along
the way. 700mb flow has winds increasing along these disturbances in
excess of 45 to 55 knots with forecast soundings indicating those
winds can mix down to the surface. In addition, the Random Forest
Wind Model guidance has also been capturing this feature with good
signals towards a stronger winds for the wind prone areas along the
I-25 and I-80 corridors. Ultimately, gaining confidence for a decent
wind event primarily on the I-25 corridor with the Craig to Casper
gradients and the NBM v4.1 Probability of Exceeding 41kts increasing
probabilities and echoing signals from other guidance. Main
uncertainty will include the wind prone areas along the I-80
corridor, with 700mb winds keeping much further eastward. However,
surface flow maintains a more favorable direction through the
mountain gaps and the NBM v4.1 Probability of Exceeding 48kts
hovering around a 50 percent. As a result, went ahead and left winds
elevated across the wind prones in southeast Wyoming. Will need to
think about a high wind watch in the next 24 hours if these trends
continue.
Active weather continues early next week, with an upper level trough
makings its way from the western seaboard through to the
Intermountain West. Strong to severe storms will be possible under
this setup, with good moisture return across the region and PWATs
just under 1 inch.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu Jun 22 2023
Wyoming TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development this
afternoon. Isolated thunderstorms will occur at Rawlins between
21Z and 01Z, with occasional thunderstorms at Laramie and
Cheyenne from 20Z to 24Z, producing wind gusts to 45 knots along
with visibilities to 2 miles and ceilings from 2500 to 3500 feet
AGL. Overnight tonight, areas of fog and low clouds will develop
producing visibilities from 2 to 5 miles and ceilings from 1500 to
2500 feet AGL from 06Z to 15Z.
Nebraska TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development late this
afternoon and early this evening. Occasional thunderstorms will
occur from 23Z to 02Z, producing wind gusts to 45 knots along with
visibilities reduced to 2 miles and ceilings near 2500 feet AGL.
Overnight tonight, areas of fog and low clouds will develop
between 04Z and 15Z, reducing visibilities to 2 to 4 miles along
with ceilings from 1500 to 2000 feet AGL.
&&
.FIRE WEATHER...
Issued at 1137 AM MDT Thu Jun 22 2023
Minimal fire weather concerns through this weekend. Although much
drier air will push into central Wyoming starting on Friday and
lasting through the weekend, current green up conditions and
recently rainfall will inhibit any major concerns for the near
future.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Severe Thunderstorm Watch for Albany, Laramie, Platte, and
Goshen counties until 9 PM MDT late this evening.
NE...Severe Thunderstorm Watch for all western Nebraska Counties
until 9 PM MDT late this evening.
&&
SHORT TERM...TJT/GCC
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Jun 22, 12:36 PM MDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1236 PM MDT Thu Jun 22 2023 NEZ002-003-019>021-054-055-095-096-WYZ103-105>108-115>119-231845- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-North Laramie Range- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1236 PM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT ...A Severe Thunderstorm Watch is in effect until 9 PM MDT late this evening... Thunderstorms will continue to develop early this afternoon across Albany County and the Laramie Range. The storms are then expected to move east into areas east of Interstate 25 by mid afternoon and eventually into the Nebraska Panhandle by late afternoon. Some of these storms will be severe...with large hail...damaging downburst winds and possibly tornadoes through mid evening. Heavy rainfall leading to possible flash flooding can not be ruled out as well. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Severe thunderstorms are possible Friday across most areas along and east of the Laramie Range. Large hail...damaging downburst winds...very heavy rainfall and a few tornadoes are possible. Strong winds are possible Friday night into Saturday for the wind prone areas of southeast Wyoming. Gusts of 60 to 65 mph are possible. .Spotter information statement... Spotter activation may be needed in Albany County after 1 PM...east of Interstate 25 after 3 PM and in the Panhandle after 5 PM. Please contact NWS Cheyenne with any storm reports. WYZ101-102-104-109>114-231845- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 1236 PM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of east central Wyoming and south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are expected this afternoon. A few thunderstorms may become strong and contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:06 PM MDT | Flash Flood Warning | CYS | Albany, Laramie, Platte | 5 hr |
| Jun 21, 6:21 PM MDT | Special Weather Statement | CYS | Platte | 24 min |
| Jun 21, 6:24 PM MDT | Special Weather Statement | CYS | Albany | 36 min |
| Jun 21, 6:36 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 24 min |
| Jun 21, 6:48 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 27 min |
| Jun 21, 6:50 PM MDT | Special Weather Statement | CYS | Goshen | 25 min |
| Jun 21, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 42 min |
| Jun 21, 7:13 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 47 min |
| Jun 21, 7:43 PM MDT | Tornado Warning | CYS | Goshen | 17 min |
| Jun 21, 7:49 PM MDT | Flash Flood Warning | CYS | Goshen, Platte | 3 hr |
| Jun 21, 8:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 34 min |
| Jun 21, 9:44 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Jun 22, 2:09 PM MDT | Special Weather Statement | CYS | Carbon | 51 min |
| Jun 22, 2:40 PM MDT | Areal Flood Advisory | CYS | Albany | 5 hr |
| Jun 22, 2:42 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| Jun 22, 3:03 PM MDT | Special Weather Statement | CYS | Carbon | 42 min |
| Jun 22, 3:10 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie, Platte | 3 hr |
| Jun 22, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 22 min |
| Jun 22, 3:21 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 114 min |
| Jun 22, 3:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 46 min |
| Jun 22, 3:53 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 29 min |
| Jun 22, 3:54 PM MDT | Special Weather Statement | CYS | Carbon | 51 min |
| Jun 22, 3:58 PM MDT | Special Weather Statement | CYS | 47 min | |
| Jun 22, 4:19 PM MDT | Tornado Warning | CYS | Laramie, Platte | 26 min |
| Jun 22, 4:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 29 min |
| Jun 22, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| Jun 22, 5:00 PM MDT | Special Weather Statement | CYS | Albany | 45 min |
| Jun 22, 5:10 PM MDT | Flash Flood Warning | CYS | Laramie, Platte | 5 hr |
| Jun 22, 5:16 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jun 22, 5:21 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jun 22, 5:33 PM MDT | Flash Flood Warning | CYS | Goshen, Platte | 5 hr |
| Jun 22, 5:37 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jun 22, 5:47 PM MDT | Special Weather Statement | CYS | Albany | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.